Analytical derivation of a conformal perfectly matched absorber for electromagnetic waves

F. L. Teixeira, W. C. Chew

Research output: Contribution to journalArticlepeer-review


We present an analytical derivation of a 3-D conformal perfectly matched layer (PML) for mesh termination in general orthogo-nal curvilinear coordinates. The derivation is based on the analytic continuation to complex space of the normal coordinate to the mesh termination. The resultant fields in the complex space do not obey Maxwell's equations. However, it is demonstrated that, through simple field transformations, a new set of fields can be introduced so that they obey Maxwell's equations for an anisotropic medium with properly chosen constitutive parameters depending on the local radii of curvature. The formulation presented here recovers, as particular cases, the previously proposed Cartesian, cylindrical, and spherical PMLs. A previously employed anisotropic (quasi-) PML for conformal terminations is shown to be the large radius of curvature approximation of the anisotropic conformal PML derived herein.

Original languageEnglish (US)
Pages (from-to)231-236
Number of pages6
JournalMicrowave and Optical Technology Letters
Issue number4
StatePublished - 1998


  • Absorbing boundary condition
  • Absorbing media
  • Electromagnetic scattering

ASJC Scopus subject areas

  • Electronic, Optical and Magnetic Materials
  • Atomic and Molecular Physics, and Optics
  • Condensed Matter Physics
  • Electrical and Electronic Engineering


Dive into the research topics of 'Analytical derivation of a conformal perfectly matched absorber for electromagnetic waves'. Together they form a unique fingerprint.

Cite this